Wean off Meds While Cycling?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Wean off Meds While Cycling?


My primary care doctor began weaning me off 150 mg. of Effexor XR 3 days ago.  I was taking it for depression, in addition to 100 mg. of Topamax for daily migraines.  Come to find out, the Effexor not only caused my migraines, it also triggered a mixed state of hypomania and severe depression, thus my new diagnosis of Bipolar Type II.  My doctor says because my moods are still rapid cycling after 3 days on 75 mg. of Effexor, 100 mg. of Topamax, and 2.5 mg. of Zyprexa that I also should wean off the Topamax, because my mood is not stabilizing quickly enough.  Everything I read online says that Topamax is a good medication for BP-II without the side effect of weight gain.  I don't want to go off Topamax and Effexor at the same time.  What do you think?  Three days to stabilize after four months of migraines, hypomania and depression seems kind of unrealistic to me.  What is your opinion on weaning off of multiple medications at the same time during rapid cycling?
 


Dear Dana -- 
Your doctor appears to be anxious to get your hypomanic symptoms under control quickly, and I would agree with that.  You're right that we usually try to just change one thing at a time.  If Topomax had proved itself a good mood stabilizer, I would probably agree with you too.  But so far it's not looking that great.  It can clearly cause depression, there are several case reports so far.  And there are case reports of severe anxiety that look suspiciously like induced hypomania to me, as I think I've seen in several of my own patients as well.  Only a few of my patient have had really great responses to it, although for them it has been a great medication. 

Your doctor wants to clear the way for another mood stabilizer with more reliable effects, most likely.  She/he has used Zyprexa temporarily, but the weight gain risks of that medication are probably the worst of all our current common med's, at least that's the current thinking.  So although you might look at Depakote or lithium and see the weight gain side effect potential, it's better than continuing to rely on Zyprexa (but don't stop that one now!  you need another mood stabilizer to replace it first).  Check out Trileptal as an option with less or no weight gain risk.  And if you lower the dose of Depakote if appetite increase happens, it looks like that probably protects you against the weight gain Depakote can cause.  With the new ER version of Depakote, you can get higher on the dosing before appetite increases show up, often high enough to get full benefit from the medication.  And don't forget about exercise as an antidepressant protection that also helps with keeping weight stable; every person with bipolar disorder should have a formal exercise program as part of the treatment. 

Dr. Phelps

 

Published August, 2002
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?